Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2023, 2:52 AM CDT for 4 counties in South Dakota. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2023, 2:52 AM CDT (07:52 UTC)
- Expired
- Jun 24, 2023, 3:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bon Homme County, SD, Charles Mix County, SD, Gregory County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 3:24 AM CDT | TSTM WND GST 64 | Springfield, SD | Personal Weather Station. |
| Jun 24, 3:24 AM CDT | TSTM WND GST 64 | Springfield, SD | Personal Weather Station. |
| Jun 24, 3:34 AM CDT | TSTM WND GST 61 | Tabor, SD | Personal Weather Station. |
| Jun 24, 3:34 AM CDT | TSTM WND GST 61 | Tabor, SD | Personal Weather Station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 9:24 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
484
WUUS53 KFSD 240752
SVRFSD
SDC009-023-053-135-240830-
/O.NEW.KFSD.SV.W.0049.230624T0752Z-230624T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
252 AM CDT Sat Jun 24 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Charles Mix County in south central South Dakota...
Southeastern Gregory County in south central South Dakota...
Bon Homme County in southeastern South Dakota...
Southwestern Yankton County in southeastern South Dakota...
* Until 330 AM CDT.
* At 252 AM CDT, severe thunderstorms were located along a line
extending from near Pickstown to 8 miles south of Lynch to 9 miles
northeast of Page, moving northeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Pickstown around 255 AM CDT.
Lake Andes and Marty around 300 AM CDT.
Ravinia around 305 AM CDT.
Wagner around 310 AM CDT.
Dante around 315 AM CDT.
Tyndall, Springfield and Avon around 330 AM CDT.
Other locations impacted by these severe thunderstorms include
Yankton Sioux Tribal Nation and Santee Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4284 9815 4293 9844 4300 9850 4300 9868
4329 9843 4293 9741 4285 9754 4286 9762
4284 9769 4286 9787 4281 9789 4277 9794
4276 9803
TIME...MOT...LOC 0752Z 236DEG 40KT 4301 9854 4271 9842 4250 9829
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Chapman1 follow-up statement
665
WWUS53 KFSD 240820
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
320 AM CDT Sat Jun 24 2023
SDC053-240829-
/O.CAN.KFSD.SV.W.0049.000000T0000Z-230624T0830Z/
Gregory SD-
320 AM CDT Sat Jun 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREGORY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and southeastern South Dakota.
LAT...LON 4284 9815 4293 9844 4306 9854 4326 9835
4293 9741 4285 9754 4286 9762 4284 9769
4286 9787 4281 9789 4278 9793 4276 9803
TIME...MOT...LOC 0819Z 244DEG 56KT 4302 9813 4287 9792 4276 9785
$$
SDC009-023-135-240830-
/O.CON.KFSD.SV.W.0049.000000T0000Z-230624T0830Z/
Charles Mix SD-Bon Homme SD-Yankton SD-
320 AM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHEASTERN CHARLES MIX...BON HOMME AND SOUTHWESTERN YANKTON
COUNTIES...
At 319 AM CDT, severe thunderstorms were located along a line
extending from near Avon to near Springfield to near Santee, moving
northeast at 65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Tyndall around 325 AM CDT.
Tabor around 335 AM CDT.
Lewis And Clark State Recreation Area around 340 AM CDT.
Other locations impacted by these severe thunderstorms include
Yankton Sioux Tribal Nation and Santee Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4284 9815 4293 9844 4306 9854 4326 9835
4293 9741 4285 9754 4286 9762 4284 9769
4286 9787 4281 9789 4278 9793 4276 9803
TIME...MOT...LOC 0819Z 244DEG 56KT 4302 9813 4287 9792 4276 9785
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:55 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jun 23, 10:55 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1055 PM CDT Fri Jun 23 2023 .SHORT TERM...(This Evening through Saturday) Issued at 251 PM CDT Fri Jun 23 2023 KEY MESSAGES 1) Thunderstorm chances increase further overnight. A few storms may be severe, mainly west of I-29, with damaging winds the primary threat. 2) Shower and occasional thunderstorm chances linger into the weekend but the better severe weather threat begins to move east. 3) Cooler temperatures this weekend begin to rebound some early next week with returning rain chances by the middle of the week. Afternoon/Evening: In the near term, earlier convection along the 850:700 mb front produced an outflow driving further activity east currently into the I-29 corridor. Current radar shows the parent outflow gaining pretty good distance out ahead of the convection itself which may help to limit its eastward extent. Overnight: Pronounced vort lobe ejects out of the Rockies this evening and should spark robust thunderstorm development across western NE/SD. As this activity moves east into central and eastern SD, we may see the activity focus into a couple of different areas. The first area (and probably that with the highest concern for strong to severe) may be near and south of a Chamberlain to Beresford line as previously mentioned storms to our west dive down the instability gradient and along the nose of the LLJ. A second area will peel northeastward with the main mid level wave across northern SD into ND. In between, a more narrow line of storms may exist. In terms of severe weather, the primary area of concern will likely end up along and especially south of I-90 in the form of damaging wind as initial deep layer shear values may allow for balance of the resultant cold pool before becoming too dominant later into the night. Given thermodynamic profiles and DCAPE values, a couple wind gusts up to 75 mph seem plausible, mainly near/west of the James River, thru the MO River Valley. Given the expected linear storm mode by the time activity arrives into our coverage area, hail is a secondary concern but could be up to 1.5 inch in diameter if a more discrete storm develops. At this time, storm progression is expected to be enough to limit any widespread flash flooding threat. With this said, warm cloud depths in excess of 10 kft and sufficiently high progged 1000-500 mb RH values, wouldn't rule out a more isolated flash flood threat which is covered by a Slight from WPC for excessive rainfall. Local PMM from the HREF does show isolated pockets of 2-4 inches of rain which should be able to be handled as long as it doesn't reside over a more urban area or one that has seen more recent heavier rainfall. .LONG TERM...(Saturday Night through Friday) Issued at 251 PM CDT Fri Jun 23 2023 Saturday: Remaining daybreak hour showers and thunderstorms will move east of the coverage area by mid morning and likely leave a fairly worked over atmosphere in their wake. By midday, additional showers and thunderstorms may begin to form under the mid level wave overhead. The surface boundary itself should be across our far eastern counties by the afternoon hours which would be where any better severe weather threat would be anticipated. Suspect this will end up just to the east of our coverage area. That's not so say a more isolated marginal hail threat couldn't develop under the post- frontal activity. Highs on Saturday will end up cooler than recent days with mid 70s to mid 80s toward the Hwy 20 corridor. Sunday: Closed mid/upper low spins over WI for Sunday with close enough proximity to allow for scattered showers mainly near and east of I-29. Breezy to gusty northwesterly winds within a tightened SPG will usher in highs mainly in the 70s to near 80. Monday and Tuesday: Upper ridge rebuilds for early next week and should spell mostly quiet conditions. Temperatures will rebound a bit back into the 80s. Wednesday and Thursday: With the top of the ridge sitting overhead, a pattern conducive for ridge riding waves may allow for occasional convection chances, the first of which may arrive Tuesday night. With unknowns regarding this convection and any residual debris it leaves behind, forecast details beyond the early week period are more murky. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1047 PM CDT Fri Jun 23 2023 VFR conditions deteriorate as multiple areas of convection move through tonight, with additional shower and storm chances Saturday afternoon/evening. The first area is moving north from northeastern NE, with another area across western SD/NE which will be moving to the east/northeast through the night. MVFR and lower conditions are expected with storms, which could produce locally heavy rainfall. Some storms overnight, especially west of I-29, could become severe. The main threat would be strong winds to 65 knots, and secondary threat of large hail. Could see some periodic VFR conditions in breaks in convection Saturday, but confidence is low. Winds switch from south/southeast early in the period to west/northwest late Saturday night behind a front. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...SG
Hazardous weather outlook, Jun 23, 3:56 PM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 356 PM CDT Fri Jun 23 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-242100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 356 PM CDT Fri Jun 23 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms increase in coverage tonight. Severe weather is possible west of Interstate 29, with wind gusts to 75 mph as the main threat. Hail to ping pong ball sized is the secondary threat. Storms should diminish in coverage and severity toward daybreak Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms are possible Saturday. A few storms could become strong to severe east of Interstate 29 in the afternoon, with large hail and damaging winds being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 27 min |
| Jun 24, 1:53 AM CDT | Flash Flood Warning | FSD | Gregory | 3 hr |
| Jun 24, 2:06 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 39 min |
| Jun 24, 2:35 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 40 min |
| Jun 24, 2:38 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 29 min |
| Jun 24, 3:17 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson | 28 min |
| Jun 24, 3:30 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Turner, Yankton | 45 min |
| Jun 24, 3:42 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner | 33 min |
| Jun 24, 4:03 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, McCook, Minnehaha, Turner, Union | 42 min |
| Jun 24, 4:45 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 45 min |
| Jun 24, 2:53 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 37 min |
| Jun 24, 3:37 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 38 min |
| Jun 24, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Hutchinson | 34 min |
| Jun 24, 4:25 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 35 min |
| Jun 24, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 33 min |
| Jun 24, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 16 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 29 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 29 min |
| Jun 24, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 52 min |
| Jun 24, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.